Letters

Cardiovascular events in users of sildenafil

BMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7303.50/a (Published 07 July 2001) Cite this as: BMJ 2001;323:50

Paper does not provide any reassurance

  1. Nick Dunn (nick.dunn@soton.ac.uk), senior lecturer in primary medical care
  1. Southampton University, Aldermoor Health Centre, Southampton SO16 5ST
  2. Drug Safety Research Unit, Southampton SO31 1AA

    EDITOR—Shakir et al investigated the possibility of myocardial infarction being an adverse drug reaction among users of sildenafil.1 However, their paper suffers from the problem that users of the drug are not representative of the general male population.

    The authors point out that the proportion of men with diabetes among the users of sildenafil was four to five times higher than the national average. The overall mortality from acute myocardial infarction is four times higher among diabetic than non-diabetic men.2 Thus standardisation by the general male population of England is not appropriate and will give an underestimate of the expected number of deaths in this cohort. The standardised mortality ratio should be even less than the 69.9% quoted. Are we to believe …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe